Tag Archive | generic

Feeling Loopy? It’s the Drugs, Man!

I saw a story on the Today Show (aired 11/8/13), the topic is generic drugs and reactions.

The loophole they mention refers to the warning labels. It seems there are generic medications that do not have accompanying warning labels, or at least not the same detailed information as the brand named medications.

But there is one issue they forgot to include, fillers.

ALL medications have a filler of some sort. The filler helps with forming the tablet, filling the capsule, adding flavor to the liquid along with a variety of other functions. The FDA regulates that generics must have the same chemical composition. However, there is NO regulation on the fillers. The generic companies are not required to match that part of the “recipe”. Even the various generic companies don’t use the same fillers. These fillers all by themselves can have harmful side effects.

prescription-drug-addictionsBoth of my seizure meds list drowsiness as a side effect. One, when I first started taking it, was only available in the brand name. Then it went to generic. Perfect, more affordable. But I couldn’t understand just why I was feeling more tired and foggy. It was the same dosage/strength it shouldn’t change how I react. Right? I had been on the brand name for years, why would I suddenly have issues? Since I had prescription coverage at the time, my doctor had to write: dispense as written. Then when I lost my insurance and found out that my medication was $600+ for a 30 day supply I had to start looking for the most compatible generic. I finally found one, made here in the US 98% matching the brand. The drawback? Not every pharmacy carries that particular brand, and you can’t buy directly from the manufacturer. When I was started on the second medication I was told to decide which version I wanted: brand or generic. I was told by the doctor that (on this medication) the side effects are much different and to get me acclimated to the medication I had to decide which version to take.

Swell.

If and when the FDA enforces warning regulations on generic medications, I hope they consider the issue of the entire chemical make up of each drug.

You should always question your doctor and/or pharmacist about your medications. Know up front what could happen. If you choose generics, ask: does the chemical make up match the brand? How closely does it match? When I started my research I also found that the generic prices ranged. Here in the US, that one that 98% matched the brand (buying via Canada) was $78/month. The generic version from India (only 75% matched) was $18/month, buying via Sam’s Club (with membership).

Advertisements

Who Me Scared? Maybe

sunny springThe other day (Sunday) was a beautiful day. It was 50 degrees, sunny and a light breeze; a perfect day for a walk thru my neighborhood (generally about 1.5 miles for the short walk).

OK, so I got to navigate around all the puddles from snow melt – some were DEEP, but all in all a nice walk. Then about ¾ of the way in to the walk I started feeling disoriented, weak, my tongue felt thick. These are all the feelings I’ve had after a seizure. I know I didn’t have one because I remember every part of my walk – the route I took, where the puddles are, etc. So of course I got scared and my heart started racing.

What’s up with that?

I made it home, and a neighbor was visiting my husband. I could have done without that. (sorry neighbor) I just was not feeling up to anything, especially talking with anyone. Since my knee has been bothering me, my husband thought that my slow movement was because my knee hurt. Well, maybe a little.

He stayed calm (I wasn’t really), and helped me make a sandwich – while talking with the neighbor and acting like nothing was wrong. Probably the best thing for him to do. After I ate (and the neighbor left), I did the other thing I always do after a seizure – slept for two hours and was upset with my husband for waking me up.

Then I started wondering. There was a change in manufacturer of my medication. (yes I get generic) So now I’ve been wondering (and a bit concerned), could there be an issue with the medication? Could this be a side effect? Like maybe the generic isn’t doing its job, gotta love those fillers. Or, could it be that because I hadn’t been exercising as much as I should, I was having some other type of issue?

Hmm, perhaps I’m still scared/concerned since it’s 2 days later and I’m writing this. Maybe I am scared. Maybe I’m just being overly worried. Maybe.